Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 3, NWS Birmingham, AL

January 19, 2001Coosa County, Elmore County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 19, 2001, 9:12 AM CST for Coosa County, Elmore County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jan 19, 2001, 9:12 AM CST (15:12 UTC)
Expired
Jan 19, 2001, 9:45 AM CST
In force
33 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Coosa County, AL, Elmore County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 19, 6:00 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

535 
WUUS54 KBMX 191512
SVRBHM
ALC037-051-191545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
912 AM CST FRI JAN 19 2001

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COOSA COUNTY IN EAST CENTRAL ALABAMA
  ELMORE COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 945 AM CST

* AT 910 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 32 MILES NORTH OF MILLBROOK...MOVING NORTHEAST
  AT 75 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...LARGE HAIL AND HEAVY RAIN ARE ALL POSSIBLE. STAY
INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3288 8639 3247 8638 3266 8605 3307 8614

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 4:11 AM CST, 5 hours 1 minute earlier.

Area forecast discussion, Jan 19, 4:11 AM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
411 AM CST FRI JAN 19 2001

COLD FRONT NOW WELL DEFINED FROM JUST EAST OF HSV AND TCL TO A LOW N
OF NEW ORLEANS.  THE LOW IS FORECAST TO PASS SE OF BHM THIS MORNING
AND BE INTO NW GA BY NOON.  RAINFALL IN THE FFA AREA NW AL HAS
DIMINISHED SLIGHTLY BUT REMAINS ALMOST CONTINUOUS AND LIKELY TO
PICK UP AGAIN AS THE LOW APPROACHES.  RADAR PRECIP ESTIMATES
WERE A LITTLE ON THE LOW SIDE...BY MAYBE 30%...AT MIDNIGHT.
THERE IS STILL A LOT OF LIGHTNING BACK IN THE COLD AIR OVER LA. WILL
CONTINUE THE FF WATCH FOR THIS MORNING. ELSEWHERE...THUNDERSTORMS MAY
PRODUCE HEAVIER RAINFALL RATES BUT OF LESSER DURATION AND FLASH
FLOODING NOT LIKELY. PRECIP WILL DIMINISH THIS AFTERNOON AND
EVENING...PROBABLY ENDING BEFORE IT CAN CHANGE OVER TO SNOW.  EVEN IF
A BRIEF PERIOD OF SNOW OCCURS...IT SHOULD MELT AS TEMPS NOT EXPECTED
TO FALL BELOW FREEZING UNTIL PRETTY LATE TONIGHT.  WE COULD SEE SOME
VERY LIGHT ACCUMULATIONS TN VALLEY AFTER MIDNIGHT...SPECIALLY NE AL.
MORE CONCERNED ABOUT SNOW ACCUMULATING SAT OVER THE TN VALLEY...
SPECIALLY HSV EWD AS STRONG UPPER LOW SWINGS ACROSS TN/KY.  MODEL
QPF'S DON'T SHOW MUCH BUT BELIEVE WE COULD SEE AN INCH OR SO UP
THERE.

AREAS ALREADY BEHIND THE FRONT WILL SEE TEMPS STEADY OR FALLING
SLOWLY TODAY.  WINDS EXPECTED TO HOLD UP THRU SATU BUT WIND CHILL
CRITERIA NOT EXPECTED TO BE MET.  IT WILL MOST UNPLEASANT ON SAT
HOWEVER.

HSV RS 044/031 033/020 042 +65
BHM RM 055/029 035/023 044 +51
MGM TE 069/034 040/025 048 +20=

.BHM...NONE.

07

In the hours before

Special weather statement, Jan 19, 3:22 AM CST, 5 hours 50 minutes before
ALZ022-023-030>034-191015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 AM CST FRI JAN 19 2001

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR PICKENS...HALE...
TUSCALOOSA...SUMTER...GREENE...PERRY...AND BIBB COUNTIES. THIS
LEAVES NO COUNTIES UNDER A SEVERE THUNDERSTORM WATCH IN THE
BIRMINGHAM COUNTY WARNING AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS
ARE EXPECTED ACROSS THE AREA THROUGH THE MORNING HOURS...BUT THE
THREAT OF SEVERE WEATHER HAS DIMINISHED.
Special weather statement, Jan 19, 7:34 AM CST, 1 hour 38 minutes before
ALZ001>038-040>050-191500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
734 AM CST FRI JAN 19 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

AN INTENSIFYING STORM SYSTEM...MOVING NORTHEAST OUT OF THE GULF OF
MEXICO ACROSS THE SOUTHEASTERN STATES...WILL CONTINUE TO BRING RAIN
TO NORTH AND CENTRAL ALABAMA TODAY.  THE MOST WIDESPREAD RAIN WILL
BE IN THE NORTHERN AND WESTERN SECTIONS OF THE STATE...WHERE THERE
IS A POTENTIAL FOR FLASH FLOODING...ESPECIALLY THIS MORNING.

SOUTH AND EAST OF INTERSTATE 20...THE RAIN WILL BE MORE SCATTERED IN
NATURE.  HOWEVER...IT IS IN THIS AREA WHERE STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE.  THE MAIN THREAT TIME FOR SEVERE
THUNDERSTORMS WILL ALSO BE DURING THE MORNING HOURS.

GUSTY WINDS IN THE WAKE OF THE STORM SYSTEM WILL BRING MUCH COLDER
AIR INTO THE STATE FROM THE NORTHWEST...WHILE GRADUALLY DIMINISHING
THE EXTENT OF THE RAIN THIS AFTERNOON AND EARLY TONIGHT.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...
LOCAL TV AND RADIO...FOR POSSIBLE FLASH FLOOD OR SEVERE WEATHER
WARNINGS THROUGH THIS MORNING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 8:44 AM CSTSevere Thunderstorm WarningBMXLowndes46 min
Jan 19, 9:03 AM CSTSevere Thunderstorm WarningBMXMontgomery57 min
Jan 19, 9:16 AM CSTTornado WarningBMXMontgomery44 min
Jan 19, 9:30 AM CSTTornado WarningBMXElmore45 min
Jan 19, 9:40 AM CSTTornado WarningBMXTallapoosa65 min
Jan 19, 9:51 AM CSTSevere Thunderstorm WarningBMXMacon39 min
Jan 19, 9:59 AM CSTSevere Thunderstorm WarningBMXRandolph61 min
Jan 19, 10:00 AM CSTSevere Thunderstorm WarningBMXChambers, Lee60 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.